Warn nursing moms about codeine . . .

Article

. . .says the FDA, because nurisng infants could suffer morphine overdose.

. . says the FDA, because nursing infants could suffer morphine overdose.

Some humans, because of genetic predisposition, convert codeine to morphine faster and more completely. If an infant is an ultra-rapid metabolizer, he or she may overdose on the amount of codeine contained in mother's milk. Similarly, if the mother is an ultra-rapid metabolizer, her milk may contain higher than normal levels of morphine.

Remind patients that codeine can be found in over-the-counter, as well as prescription medications, so they should check labels and take the lowest amount possible. Also advise nursing moms taking codeine or other narcotic pain relievers to watch for the following signs of overdose in their babies, including increased sleepiness, difficulty breastfeeding or breathing, and limpness.

Related Videos
Why doxycycline PEP lacks clinical data for STI prevention in women
The importance of nipocalimab’s FTD against FNAIT | Image Credit:  linkedin.com
Enhancing cervical cancer management with dual stain | Image Credit: linkedin.com
Fertility treatment challenges for Muslim women during fasting holidays | Image Credit: rmanetwork.com
Understanding the impact of STIs on young adults | Image Credit: providers.ucsd.edu.
CDC estimates of maternal mortality found overestimated | Image Credit: rwjms.rutgers.edu.
Study unveils maternal mortality tracking trends | Image Credit: obhg.com
How Harmonia Healthcare is revolutionizing hyperemesis gravidarum care | Image Credit: hyperemesis.org
Unveiling gender disparities in medicine | Image Credit:  findcare.ahn.org.
Exploring the intersection of heart health and women's health | Image Credit: cedars-sinai.org
Related Content
© 2024 MJH Life Sciences

All rights reserved.